Dave, balance problems

I'm finally getting someone to test for APA. My niece transiently threw out these antibodies, I had Graves' autoimmunity when I was a teenager, since 12 my feet and lower legs have turned purple when standing and sitting, noticeable to all, history of migraines, some mild peripheral neuropathy, and for the last year or so, bad balance problems (not enough PN to cause)--I will stumble when walking and then turning my head to the left, will sometimes walk like I'm drunk, have mild hearing loss in the left ear.

Dave, I know you've had balance problems due to APA hitting the ear. What was your experience with this balance problem? If you could describe your symptoms it might be helpful. Also, I believe I read that these balance problems greatly eased up when you went on Fragmin?

Thanks so much,

Annie

9 Replies

oldestnewest
  • Hi Annie glad to hear things are moving on. Your symptoms do sound familiar. I'm a bit confused about your antibody tests. Did you mean you have had them but they were negative? If so that does not necessarily mean you don't have the condition so you need to be persistent with your Dr. Are you under a APS specialist? If not time to find one. If you are in the UK we have a list pinned in a post top right of this page.

    To find Daves posts while your waiting for him to answer this click on his picture and all his posts/replies will come up.

  • Thanks Lynn

    I seem to have become the 'ear/funny turn' man on here, which is great. I shall wear a fez and talk like Tommy Cooper. lol

    Dave x

  • Hi Annie

    My experiences were a sense of being pushed, or the room slightly turning or the floor bouncing. These just lasted a second or two but I felt very strange for anything from one to six hours afterwards. When I saw Peter Savundra, in London, he explained that the turns were caused by a momentary ischemia in the small blood vessels in the ear; these vessel are tiny <0.1mm dia and the subsequent effects were due to the brain being confused and triggering inappropriate manufacture of various chemicals in the body. What he did say is two things:

    1. That these events are not serious or life threatening, even though they are unpleasant; and

    2. That that were symptoms of Hughes Syndrome/APS not a new illness in themselves.

    After Prof Hughes switched me from Warfarin to Fragmin these 'funny turns' reduced and eventually to a stage where I go months without one and then have a cluster of a few, followed by a long break again.

    Best wishes.

    Dave

  • Dave, you're funny and smart...a rare combo.

    I'll let you know what the Hughes test show. My balance at times is really screwy...although I hide it well, and others don't see it.

    One dr did test me for MTHFR. I'm positive for C677T and a1298C...oh the joy :). I've read that some/many with these variants have APA.

    Thank you again, sir...where's that fez btw?

    Annie

  • Thank you for your compliments Annie, I aim to please my readers on here. :)

    I waiting for the fez hunting season to begin, so that I can bag one.

    Dave x

  • I can tell you that I have also have "funny turns" like Dave.

    I was at the Balance-clinic here in Karolinska Hospital in Stockholm and saw one of Swedens best Specialists of these fenomens. He told me they were microembolies and that I should try Warfarin. It happened in the middle-ear and the clots were so small as Dave is saying. After Warfarin they disappeared and have never showed up again.

    The room was spinning to the left and i had to hold on a tree or something. It took some minutes. The eyes could also bounce up and down and I could see double. I also got Tinnitus and my hearing became worse in my right ear. I also could not see on my right eye for some minutes. I also felt drunk and could not walk in a stright line and bumped into things.

    I selftest with an INR of 3.2 - 3.8 and feel best at the higher level near 4.0.

    Best wishes from Kerstin in Stockholm

  • I get these too

    for me it feels as though I am on a ferry

    when I am flaring I veer to the left

  • Hallo donnabrain,

    We "talked" one year ago. I know you had a lot going on at that time.

    I wonder if you are still "only" on Aspirin. Prof Kamasha (cant spell it I know) went away and I wonder if you now have a new APS-Specialist.

    I think that you need a "stronger" anticoagulation as I know you have neurological symptoms like I had before Warfarin. Hope you find a good Specialist!

    I would be interested to hear how it goes for you.

    Best wishes from Kerstin in Stockholm

  • Hope it resolves with the right investigations. MaryF

You may also like...